GENEVA: The World Health Organization (WHO) issued an alert Wednesday over four cough and cold syrups made by Maiden Pharmaceuticals in India, warning they could be linked to the deaths of 66 children in The Gambia.
The UN health agency also cautioned the contaminated medications may have been distributed outside of the West African country, with global exposure "possible".
WHO chief Tedros Adhanom Ghebreyesus told reporters the four cold and cough syrups in question "have been potentially linked with acute kidney injuries and 66 deaths among children".
"The loss of these young lives is beyond heartbreaking for their families."
Tedros said WHO was also "conducting further investigation with the company and regulatory authorities in India".
According to the medical product alert issued by WHO Wednesday, the four products are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup.
On Thursday, Gambian authorities began collecting paracetamol and promethazine syrup from rural households in the West Coast Region and Upper River Region.
A Gambian health ministry investigation, which began in July and is ongoing, also cited the E. coli bacteria as a possible cause of the acute kidney failure outbreak.
"The preliminary results from the ongoing investigation indicate that it is most probably the paracetamol and promethazine syrups that caused the acute kidney injury cases in this outbreak," Abubacarr Jagne, the nephrologist leading the health ministry's investigation, told AFP Wednesday.
Health authorities had on September 23 ordered a recall of all medicines containing paracetamol or promethazine syrup.
Tedros urges caution
The Gambia experienced its severest flooding in years in July, causing sewers and latrines to overflow.
"Since July 2022, there has been an increase in the number of severe kidney disease with high fatality among children mainly following diarrheal diseases," the ministry said in a statement in September.
E. coli bacteria were found in the stools of many children, but many had also taken paracetamol syrup, it said.
"To date, the stated manufacturer has not provided guarantees to WHO on the safety and quality of these products," the alert said, adding that laboratory analysis of samples of the products "confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants".
Those substances are toxic to humans and can be fatal, it said, adding that the toxic effect "can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death".
WHO said information received from India's Central Drugs Standard Control Organisation indicated that the manufacturer had only supplied the contaminated medications to The Gambia.
"However, the supply of these products through informal or unregulated markets to other countries in Africa, cannot be ruled out," the UN agency said in an email.
"In addition, the manufacturer may have used the same contaminated material in other products and distributed them locally or exported," it warned.
"Global exposure is therefore possible."
Tedros urged caution, calling on all countries to work to "detect and remove these products from circulation to prevent further harm to patients"....